Tornadoes · United States · Alabama · 2024
EF1 tornado, Grand Bay to Theodore Idle Hour A, Alabama, December 27, 2024
From Grand Bay to Theodore Idle Hour A, this EF1 tornado ran 5.3 miles across Mobile County on December 27, 2024, touching down at 2:04 PM CST and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 27, 2024
- Touchdown
- 2:04 PM CST (20:04 UTC)
- Lifted
- 2:18 PM CST (20:18 UTC)
- On the ground
- 14 minutes
- Path length
- 5.3 miles (8.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Mobile County
- Touchdown point
- 30.528, -88.350
- Lift-off point
- 30.586, -88.292
- Record number
- 2412271404-01
The damage survey
17 damage points were recorded along this path by NWS MOB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Large oak tree branch knocked off the tree.
- Loss of one-piece metal roof covering on manufactured single-wide home.
- Roofing material deposited at this location, unsure of where the debris originated from. Possibly tossed westward from the metal roofing on a home a few hundred feet to the east of the debris location.
- Single small pine tree snapped low, facing east-northeast towards tornado path. Likely RFD.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A multi-day severe weather episode occurred across southeast Mississippi into southwest and south-central Alabama and the Florida Panhandle with round #1 beginning the afternoon of December 27th and lasting through the evening hours and round #2 beginning the afternoon of December 28th and lasting into the early morning hours of December 29th. Multiple tornadoes and areas of damage were reported.
An EF1 tornado began south of Dees in Mobile County west of Grand|Bay Wilmer Road. A radar indicated tornado debris signature began|in the adjacent forest, tracking northeast across Grand Bay Wilmer|Road. As it crossed the road, multiple pine trees were snapped|midway up the trunk along with a couple smaller pine tree snaps|near the base of the trunk. One tree had fallen across power|lines and brought them down. The smaller snaps to the south were|likely thanks to the supercells RFD with the primary damage being|near the bridge here. The tornado weakened somewhat as it|continued northeast across Balford and Ballard Roads. Here some|metal roofing material was tossed to the west with multiple large|tree limbs broken. The tornado then continued northeast across Ben|Hamilton Road impacting a pond north of the road. This pond had|multiple trees that were uprooted with a tree snapped low. The|tornado went through a majority of forest and open fields between|Ben Hamilton Road and Dawes Road, additionally impacting a|neighborhood with most notable damage being along the intersection|of Southern Oaks Trail and Dawes Road. Damage was mostly|comprised of large tree limbs broken off and minor roofing damage|to homes. There were additional reports of sheds flipped|over/moved and a piece of metal breaking a window of one of the|homes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Dec 27, 11:45 AM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Dec 27, 11:45 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1145 AM CST Fri Dec 27 2024
...New AVIATION, NEAR TERM...
.AVIATION...
(18Z TAFS)
Issued at 1145 AM CST Fri Dec 27 2024
IFR visibility and ceilings persist through the day today and
tonight as scattered to locally numerous showers and thunderstorms
affect the area. Most the area will likely see a break in coverage
of showers and storms overnight tonight, but patchy fog may impact
a good portion of the area reducing visibility to IFR flight
category while the immediate coast deals with sea fog issues
reducing ceiling and visibility down below LIFR to VLIFR flight
category. Winds will remain out of the southeast to south at
around 5 to 10 knots over the interior and 10 to 15 knots nearer
the coast with gusts periodically to 20 knots through Saturday.
MM/25
&&
.NEAR TERM...
(Now through Saturday)
Issued at 1145 AM CST Fri Dec 27 2024
An active weather pattern is anticipated through the period. An
upper trof over the central states takes on a negative tilt while
lifting off towards the Great Lakes region through tonight. Another
upper trof quick on the heels of the first trof evolves over the
southern/central Plains late tonight into Saturday morning then
takes on a slight negative tilt while progressing into the
southeastern states Saturday night. A warm front currently extends
from central Mississippi down into the Alabama and western Florida
panhandle coastal waters and is expected to lift northward through
the forecast area today. MLCAPE values increase to around 1000 J/kg
over southeast Mississippi this afternoon, tapering to lower values
further to the east due to less favorable low level lapse rates. For
tonight, MLCAPE values of 500-1000 J/kg are expected over the
western portions of the area and could spread eastward overnight,
but this depends on how much improvement there is in the low level
lapse rates. A 25-40 knot 850 mb jet this afternoon diminishes to 20-
25 knots tonight, resulting in 0-3 km helicity values of 200-300
m2/s2 today dropping off to 100-150 m2/s2. As the first upper trof
brushes past the forecast region along with a series of shortwaves,
this appears to favor two rounds of showers and storms, although
there is uncertainty with just how much forcing will be available
and as a result just how much convection develops. That said, am
anticipating a first round of storms to develop to the west and
advance mainly across the western and central portions of the area
through the day into the early evening hours. A second round of
showers and storms is then anticipated to advance across much of the
area from late afternoon into the late night hours. Given the
environment, there is the potential for some strong to severe
storms, tempered by uncertainty with the strength of the forcing and
also by how quickly low level lapse rates can improve over the
central and eastern portions of the area. The Storm Prediction
Center currently has a Marginal Risk of severe storms for the entire
area.
A surface low is expected to develop over the southern Plains by
Saturday morning then advance to the Mississippi/Ohio River
confluence by early Saturday evening before lifting into the
interior eastern states Saturday night. The surface low is expected
to bring a cold front into the western portion of the forecast area
by late Saturday night. As an upper trof advances into the region
along with a series of shortwaves and the approach of the cold
front, convection is expected to develop across the area by Saturday
afternoon, with a broken squall line progressing across the area
starting as early as late Saturday afternoon and continuing into
early Sunday morning. An 850 mb jet increases to 25-40 knots
Saturday afternoon then to 30-50 knots Saturday evening before
diminishing somewhat during the late night hours, providing for
plenty of favorable shear. MLCAPE values increase to 1000-1500 J/kg
over the western half of the area by Saturday afternoon (with lower
values further east), then are expected to spread into much of the
remaining eastern portion overnight. The best deep layer
forcing/instability/shear will be over southeast Mississippi and
interior southwest Alabama where the Storm Prediction Center has an
Enhanced Risk of severe storms. A Slight Risk of severe storms
exists for much of the remainder of the area except for the far
eastern and coastal areas where less favorable instability is
anticipated. Along with the potential for severe weather through the
period, the southerly flow of warm and moist air over cool near
shore waters will likely lead to sea fog forming especially over
Mobile Bay and the Mississippi Sound this afternoon, with fog
spreading inland tonight. Confidence in visibilities dropping to 1
nm or less over the marine portion was not quite high enough to
issue a Dense Fog Advisory at this point so will defer to the next
shift. It's possible that a Dense Fog Advisory could also become
necessary for much of the land portion of the area tonight. A High
Risk of rip currents is expected through Saturday night. /29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 62 74 61 72 48 69 56 73 / 50 80 90 10 0 0 10 10
Pensacola 64 73 63 72 51 69 60 73 / 60 70 90 30 0 0 10 10
Destin 64 74 66 73 54 71 62 74 / 50 60 90 50 0 0 10 10
Evergreen 59 74 60 72 45 71 51 72 / 60 70 90 30 0 0 10 10
Waynesboro 61 73 57 70 44 70 53 69 / 40 80 90 10 0 0 10 0
Camden 59 72 59 69 44 69 52 69 / 70 80 90 20 0 0 10 10
Crestview 60 76 61 75 46 72 52 76 / 50 60 90 40 0 0 10 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Dec 27, 9:24 AM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
924 AM CST Fri Dec 27 2024
MSZ078-271615-
Stone MS-
924 AM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT STONE COUNTY THROUGH 1015 AM
CST...
At 923 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Poplarville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wiggins, Perkinston, and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8934 3091 8903 3068 8889 3068 8924
3065 8924 3065 8934
TIME...MOT...LOC 1523Z 244DEG 22KT 3070 8940
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Dec 27, 10:02 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
1002 AM CST Fri Dec 27 2024
MSZ075-076-078-079-271645-
Stone MS-Perry MS-Greene MS-George MS-
1002 AM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GEORGE...SOUTHERN
PERRY...SOUTHWESTERN GREENE AND NORTHEASTERN STONE COUNTIES THROUGH
1045 AM CST...
At 1002 AM CST, Doppler radar was tracking a strong thunderstorm over
Wiggins, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McLain, Lucedale, and Wiggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8914 3099 8914 3126 8875 3093 8850
3082 8914 3091 8918
TIME...MOT...LOC 1602Z 245DEG 35KT 3087 8917
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Dec 27, 11:34 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
1134 AM CST Fri Dec 27 2024
ALZ052-261-MSZ079-271815-
Washington AL-Mobile Inland AL-George MS-
1134 AM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOBILE...SOUTHWESTERN
WASHINGTON AND NORTHEASTERN GEORGE COUNTIES THROUGH 1215 PM CST...
At 1134 AM CST, Doppler radar was tracking a strong thunderstorm 5
miles north of Wilmer, or 11 miles east of Lucedale, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Movico, Citronelle, Gulfcrest, Mount Vernon, and Deer Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3094 8848 3100 8845 3100 8842 3105 8843
3127 8833 3108 8797 3107 8796 3106 8794
3105 8794 3103 8796 3085 8839
TIME...MOT...LOC 1734Z 223DEG 24KT 3090 8839
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
8.1 hours before the tornado, 137 km from the path. December 27, 2024.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 927 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.9
- 0-3 km lapse rate
- 5.1 K/km
Slidell Radar S, LA (KSIL), 00:00Z
3.9 hours after it, 137 km from the path. December 28, 2024.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 1362 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Mobile/Bates Field (MOB), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Mobile radar (KMOB), 16 km away, was scanning. The volume nearest the touchdown began at 20:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of December 27, 2024
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 27 | 7:36 AM CST | EF0 | Forrest, MS | 0.6 | 60 | $3,000 | ||
| December 27 | 7:45 AM CST | EF0 | Saint Tammany Parish, LA | 1.8 | 50 | $6,000 | ||
| December 27 | 12:21 PM CST | EF0 | Jackson, MS | 3.3 | 25 | |||
| December 27 | 3:01 PM CST | EF1 | Jones, MS | 13.0 | 330 | $10,000 | ||
| December 27 | 4:10 PM CST | EF0 | Stone, MS | 1.1 | 200 | |||
| December 27 | 8:20 PM CST | EF0 | Mobile, AL | 1.6 | 80 | |||
| December 27 | 8:32 PM CST | EF0 | Mobile, AL | 0.2 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.